Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 290, NWS Jacksonville, FL

August 29, 2000Alachua County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 29, 2000, 6:09 AM EDT for Alachua County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 29, 2000, 6:09 AM EDT (10:09 UTC)
Expired
Aug 29, 2000, 6:45 AM EDT
In force
36 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 113 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 10.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2000-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2000-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 291009
SVRJAX
FLC001-291045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
609 AM EDT TUE AUG 29 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALACHUA COUNTY IN NORTHERN FLORIDA

* UNTIL 645 AM EDT

* AT 609 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES SOUTH OF ALACHUA...
  OR ABOUT 9 MILES NORTHWEST OF GAINESVILLE...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 645 AM EDT...
  ALACHUA AND HIGH SPRINGS...
  GAINESVILLE AND GAINESVILLE AIRPORT...
  ARCHER...
  MICANOPY...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.


REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSONVILLE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY
AT 904-741-4370 TO REPORT SEVERE WEATHER.

LAT...LON 2951 8223 2953 8223 2967 8225 2974 8225
          2984 8228 2992 8242 2992 8255 2987 8258
          2982 8265 2954 8265 2954 8256 2948 8255
          2949 8222 2951 8223

Z$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:45 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 29, 3:45 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 AM EDT TUE AUG 29 2000

CURRENTLY...WATER VAPOR IMAGERY SHOWING UPPER LOW ALONG THE NORTH CAROLINA
COAST MOVING SOUTH WITH A STRONG AREA OF PVA ROTATING AROUND IT
THROUGH OUR CWA. THIS HAS TRIGGERED A ROUND OF SCATTERED THUNDERSTORMS
WHICH HAS CONTINUED THROUGH MUCH OF THE NIGHT IN EXTREME SOUTH
GEORGIA AND NORTH FLORIDA. HAVE ISSUED SEVERAL SVR WARNINGS BUT NO
REPORTS OF SEVERE WX AS OF YET. THE MESO-ETA FROM LAST NIGHT APPEARS
TO HAVE NAILED THIS NOCTURNAL EVENT.

SHORT TERM...EXPECT CURRENT STORMS TO CONTINUE TO PROPAGATE SOUTH
AFFECTING OUR SOUTHERN CWA THROUGH THE EARLY MORNING HOURS. THE
STORMS IN OUR NORTHERN CWA WILL GRADUALLY COME TO AN END.

FORECAST...AVN CONTINUES TO SPIN UP AN INTENSE LOW OFF THE EAST
CENTRAL FLORIDA COAST AND MOVE IT NORTH...THEN NORTHWEST TOWARDS THE
SOUTH CAROLINA COAST. THE ETA HAS A MUCH WEAKER AND BROADER FEATURE.
IT DOES APPEAR THAT THE AVN MAY BE ON THE RIGHT TRACK IN DEVELOPING
A CIRCULATION...BUT IS DEEPENING IT TOO FAST. WILL THEREFORE HOLD
BACK ON INCREASING THE WINDS TO SCA LEVELS...BUT INCREASE THEM TO NO
HIGHER THEN 15 TO 20 KNOTS AND MAINLY FROM 20 TO 60 MILES OUT. ALSO
WITH UPPER LOW MOVING TO THE SOUTH...WILL HAVE A CONTINUTION OF
AREAS OF PVA ROTATING AROUND LOW THROUGH WEDNESDAY. HAVE LEANED
TOWARDS THE WETTER FAN GUIDANCE...ESP AT NIGHT.

THANKS FOR THE COORD KMLB...KCHS.

PRELIM CCF
AMG 90/71/89/70 4334
SSI 87/73/86/73 3354
JAX 90/73/89/73 4454
GNV 90/72/90/72 4454

.JAX...
.FL...NONE.
.GA...NONE.

PUBLIC/MARINE...PETERSON
AVIATION/FIRE WX...WELSH

In the hours before

Special weather statement, Aug 29, 6:02 AM EDT, 7 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291600-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
602 AM EDT TUE AUG 29 2000

A COASTAL LOW PRESSURE CENTER CONTINUES SLOW DEVELOPMENT OFF THE
FLORIDA EAST COAST AND SHOULD BE ABOUT A HUNDRED MILES EAST OF
JACKSONVILLE BY EARLY AFTERNOON.  WINDS WILL SHIFT TO NORTHEAST AND
GRADUALLY INCREASE TO NEAR 20 MPH ALONG THE COAST THIS EVENING.
WITH THIS CHANGE...CHANCES OF RIP CURRENTS WILL SUBSTANTIALLY
INCREASE ALONG THE BEACHES.

DUE TO A COMBINATION OF WARM MOIST AIR AT THE SURFACE AND
COLD AIR ALOFT...THE ATMOSPHERE IS UNUSUALLY UNSTABLE.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING SOUTH IN THE FLORIDA
COUNTIES THIS MORNING. STORMS ARE MOVING SOUTHEASTWARD. A LINE
OF STORMS BETWEEN GAINESVILLE AND JACKSONVILLE WILL CONTINUE MOVING
TOWARD OCALA AND ST AUGUSTINE AND WILL CLEAR TO THE SOUTH BY NOON.
THUNDERSTORMS WILL LIKELY REGENERATE OVER THE REGION THIS AFTERNOON
AND EVENING. CONDITIONS WILL IMPROVE QUICKLY OVER SOUTHEAST GEORGIA
THIS MORNING...BUT THE FLORIDA COUNTIES WILL REMAIN CLOUDY.

SINCE SEVERE WEATHER IS AGAIN POSSIBLE THIS AFTERNOON AND EVENING
OVER SOUTHEAST GEORGIA AND NORTH FLORIDA...STORM SPOTTER ACTIVATION
MAY BE REQUESTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOFV/JAX.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:31 PM EDTSevere Thunderstorm WarningJAXNassau44 min
Aug 29, 3:05 AM EDTSevere Thunderstorm WarningJAXHamilton55 min
Aug 29, 3:33 AM EDTSevere Thunderstorm WarningJAXNassau57 min
Aug 29, 4:11 AM EDTTornado WarningJAXNassau34 min
Aug 29, 5:04 AM EDTSevere Thunderstorm WarningJAXBaker41 min
Aug 29, 6:26 AM EDTSevere Thunderstorm WarningJAXPutnam64 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.